Skip to main content
Indian Journal of Ophthalmology logoLink to Indian Journal of Ophthalmology
letter
. 2016 Mar;64(3):254–255. doi: 10.4103/0301-4738.181736

Paralytic ileus after bilateral intravitreal injection of bevacizumab

Young Gyun Kim 1, Seung Jun Lee 1, Sang Beom Han 1, Moosang Kim 1,✉
PMCID: PMC4869475  PMID: 27146947

Sir,

There are few reports of systemic adverse events associated with intravitreal injection of bevacizumab (IVB). Rare systemic events include formed visual hallucinations,[1] erectile dysfunction,[2] and acute decrease in kidney function.[3] We recently experienced a case of paralytic ileus after bilateral IVB, thus herein report the case.

A 47-year-old male patient was screened for diabetic retinopathy. He was admitted to the department of internal medicine with uncontrolled Type 2 diabetes mellitus. The blood sugar test was 496 mg/dL and hemoglobin A1c was 13.6%. At the initial ophthalmic examination, his corrected visual acuity was 20/40 in the right eye and 20/30 in the left eye. The intraocular pressure was 18 mmHg in the right eye and 19 mmHg in the left eye. Slit lamp examination revealed no abnormal findings in anterior segment while the funduscopic examination showed microaneurysms and dot hemorrhages in four quadrants. Fluorescein angiography revealed the neovascularization with leakage of dye in both eyes. The IVB (1.25 mg/0.05 mL) was done in both eyes in the same day with patient's request of prompt treatment. Panretinal photocoagulation was scheduled in both eyes after 2 days; however, the laser photocoagulation could not be done because of patient's severe abdominal pain with vomiting and abdominal distension.

An erect abdominal X-ray demonstrated excess air and niveau in the intestine [Fig. 1]. A computed tomography sagittal scan revealed prominent dilated and air-filled images of the intestinal wall, without apparent lesions [Fig. 2]. Paralytic ileus was diagnosed. Paralytic ileus had improved after conservative treatment with ileus tubing, without surgery.

Figure 1.

Figure 1

Erect abdominal X-ray showing excess air and niveau in the intestine

Figure 2.

Figure 2

Computed tomography sagittal scan showing prominent dilated and air-filled images of the intestinal wall without apparent lesions

In our case, the patient had no history of gastrointestinal disorder. Matsuyama et al. reported that the plasma vascular endothelial growth factor (VEGF) level decreased markedly as early as 1 day after IVB in patients with diabetic retinopathy.[4] Thus, it is possible that systemic side effects can develop after IVB as well as after intravenous bevacizumab. Decreased plasma VEGF resulted in the decreased production of nitric oxide,[5] a known vasodilator. Therefore, decreased VEGF production can cause vasoconstriction and reduce the supply of gastrointestinal blood flow. Moreover, the patient received bilateral IVB, which might cause the higher plasma VEGF level than in the case of unilateral IVB.

In conclusion, we report on a patient with paralytic ileus after bilateral IVB. In spite of very low incidences, the physicians should aware of the gastrointestinal disorders such as paralytic ileus following bilateral IVB.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

  • 1.Meyer CH, Mennel S, HS, HS, Schmidt JC. Visual hallucinations after intravitreal injection of bevacizumab in vascular age-related macular degeneration. Am J Ophthalmol. 2007;143:169–70. doi: 10.1016/j.ajo.2006.08.003. [DOI] [PubMed] [Google Scholar]
  • 2.Yohendran J, Chauhan D. Erectile dysfunction following intravitreal bevacizumab. Middle East Afr J Ophthalmol. 2010;17:281–4. doi: 10.4103/0974-9233.65497. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 3.Pell2 G, Shweke N, Duong Van Huyen JP, Tricot L, HessaTri S, Fr, Frricot L, V, et al. Systemic and kidney toxicity of intraocular administration of vascular endothelial growth factor inhibitors. Am J Kidney Dis. 2011;57:756–9. doi: 10.1053/j.ajkd.2010.11.030. [DOI] [PubMed] [Google Scholar]
  • 4.Matsuyama K, Ogata N, Matsuoka M, Wada M, Takahashi K, Nishimura T. Plasma levels of vascular endothelial growth factor and pigment epithelium-derived factor before and after intravitreal injection of bevacizumab. Br J Ophthalmol. 2010;94:1215–8. doi: 10.1136/bjo.2008.156810. [DOI] [PubMed] [Google Scholar]
  • 5.Hood JD, Meininger CJ, Ziche M, Granger HJ. VEGF upregulates ecNOS message, protein, and NO production in human endothelial cells. Am J Physiol. 1998;274(3 Pt 2):H1054–8. doi: 10.1152/ajpheart.1998.274.3.H1054. [DOI] [PubMed] [Google Scholar]

Articles from Indian Journal of Ophthalmology are provided here courtesy of Wolters Kluwer -- Medknow Publications

RESOURCES